Heparin-induced thrombocytopenia complicating extracorporeal membrane oxygenation support in pediatric patients: review of the literature and alternative anticoagulants

    loading  Checking for direct PDF access through Ovid

Abstract

Heparin-induced thrombocytopenia (HIT) is a prothrombotic, immune-mediated complication of unfractionated heparin (UFH) and low molecular weight heparin therapy. HIT is characterized by moderate thrombocytopenia 5-10 days after initial heparin exposure, detection of platelet-activating anti-platelet factor 4/heparin antibodies and an increased risk of venous and arterial thrombosis. Extracorporeal membrane oxygenation (ECMO) is a form of mechanical circulatory support used in critically ill patients with respiratory or cardiac failure. Systemic anticoagulation is used to alleviate the thrombotic complications that may occur when blood is exposed to artificial surfaces within the ECMO circuit. Therefore, when HIT complicates patients on ECMO support, it is associated with a high thrombotic morbidity and mortality. The following article reviews the current knowledge in pediatric HIT, especially in ECMO patients, and the alternative anticoagulation options in the presence of HIT.

Related Topics

    loading  Loading Related Articles